Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Mar 24, 2024, 7:48 PM CDT for 12 counties in Texas. It took effect at Mar 25, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2024, 7:48 PM CDT (00:48 UTC)
- In effect from
- Mar 25, 2024, 12:00 PM CDT
- Expired
- Mar 25, 2024, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
781 WWUS84 KEWX 250048 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 748 PM CDT Sun Mar 24 2024 TXZ183>187-202>204-217>219-228-251200- /O.UPG.KEWX.FW.A.0004.240325T1700Z-240326T0100Z/ /O.NEW.KEWX.FW.W.0007.240325T1700Z-240326T0100Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- 748 PM CDT Sun Mar 24 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CDT Monday. The Fire Weather Watch is no longer in effect. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
712 WWUS84 KEWX 250903 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 403 AM CDT Mon Mar 25 2024 TXZ183>187-202>204-217>219-228-260100- /O.CON.KEWX.FW.W.0007.240325T1700Z-240326T0100Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- 403 AM CDT Mon Mar 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS, EDWARDS PLATEAU, WESTERN HILL COUNTRY, AND WINTER GARDEN... * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 6:37 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 24, 6:37 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 637 PM CDT Sun Mar 24 2024 ...New AVIATION... .SHORT TERM... (Tonight through Monday night) Issued at 234 PM CDT Sun Mar 24 2024 Surface observations show plenty of low clouds remain in place, while GOES satellite imagery shows a broken to overcast deck of high level clouds moving in from the west. Early afternoon temperatures still remain on the cool side over the higher terrain of the southern Edwards Plateau into the Hill Country, with upper 50s to lower 60s noted on the latest observations. Elsewhere, temperatures are generally in the mid 60s to lower 70s. Gusty southeast winds are in place across all areas. Winds will remain gusty through the early evening hours as total cloud cover remains fairly thick. Gusts may tend to ease during the overnight hours as mixing decreases. However, sustained winds will generally remain in the 10-15 mph range overnight. For the late evening hours, we still expect convection to initially develop over west central Texas along the dryline. As the dryline pushes eastward overnight it will eventually be overtaken by a Pacific cold front. The hi-res models agree in showing that convection continues to develop and move into portions of the Hill Country and southern Edwards Plateau around Midnight. While the instability will be marginal, the shear will be more than adequate for a few strong to severe storms over this region. The Pacific front continues to advance eastward through the Hill Country and eventually the I-35 corridor during the morning hours. The concern for severe weather in this region is a little lower as models continue to show the stronger forcing for ascent over north Texas. The latest outlook from SPC has shifted the Marginal Risk (level 1 of 5) a little farther east and now includes areas generally along and north of a Del Rio to San Marcos to Lexington line. A small portion of far northwestern Llano county has also been clipped by the Slight Risk (level 2 of 5). Hail is the main concern, with perhaps an isolated damaging wind gust possible as well. As the line moves eastward tomorrow morning, a gradual weakening is anticipated. Rain chances will end around Noon, with attention then focused on gusty west winds behind the Pacific front spreading into the region. Rapid clearing behind the front and daytime heating will allow for increased mixing of higher momentum air down to the surface tomorrow. HREF probabilities for sustained winds above 25 mph are quite healthy across the southern Edwards Plateau, Rio Grande plains and western Hill Country tomorrow. Given the agreement noted in the hi-res models and MOS guidance, we have issued a Wind Advisory for the above mentioned areas from 11 AM until 7 PM Monday. Sustained west winds of 25 to 35 MPH with gusts to 45 MPH are forecast. Some patchy blowing dust can't be completely ruled out across Val Verde county. Despite the passage of the Pacific front, most areas will still manage to warm into the lower 70s to mid 80s with downslope flow and sunshine. Winds will begin to ease after sunset, but should remain occasionally gusty through the late evening. Overnight lows will drop into the lower 40s to lower 50s Monday night under mostly clear skies. && .LONG TERM... (Tuesday through Sunday) Issued at 234 PM CDT Sun Mar 24 2024 A relatively quiet and seasonal long-term period is forecast, with Fire Weather being the primary concern. A broad upper trough will be in place across much of the central and western CONUS Tuesday morning, with W to N winds continuing at the surface. Thus, slightly below normal high temperatures are forecast, especially over eastern areas. Rather dry air will be in place in the afternoon, as RH falls into the teens for most areas west of US- 281. Winds in portions of this region will be sufficient for elevated to locally near-critical fire weather (10-20 mph) but are not expected to get to Critical thresholds at this time. Similar temperatures are forecast on Wednesday. As the base of the trough swings through, there will be a low chance for showers and a thunderstorm or two for mainly northern areas, but forcing is weak and moisture is marginal so there likely won't be much in terms of measurable precipitation. Continued near-critical fire weather concerns are forecast out over the southern Edwards Plateau and into portions of the Rio Grande Plains and western Hill Country where breezy afternoon winds will overlap with RH in the teens. Ridging will then build overhead with southerly to southeasterly flow bringing gradual moisture return and a warm-up (especially in terms of morning low temps) through the weekend. No clear signs for any precipitation Wednesday night through Sunday, but fire weather concerns will abate Friday and beyond. && .AVIATION... (00Z TAFS) Issued at 634 PM CDT Sun Mar 24 2024 Gusty south to southeast wind continues at all sites as MVFR to IFR ceilings begin to develop across western Hill Country and areas east this evening. Winds will briefly decrease as a dryline and frontal boundary move from west to east across South Central Texas. Some VCSH look to be possible for AUS/SAT/SSF after 06-07Z, ahead of the main line of storms. Newest guidance suggests this line will pass through AUS around 09-13Z and a TEMPO -TSRA group has been introduced. The line of storms becomes weaker and more sparse further south, and have opted to continue the PROB30 -TSRA group at SAT, but take out the mention at SSF. The line may be north of San Antonio terminals completely but will need to closely watch development. Behind this front, winds first shift from the northwest, eventually west. The strongest winds remain to the west at DRT, although gusty wind is still anticipated through 00Z Tuesday at I-35 terminals. && .FIRE WEATHER... Issued at 234 PM CDT Sun Mar 24 2024 Surface observations show southeast flow and moisture remain intact across all areas. Obs are rather sparse across the Rio Grande and adjacent lower Trans Pecos, but so far the moisture is backed up across most of Terrell county. The models still suggest the dryline may briefly mix eastward into far western Val Verde county late this afternoon. Given the decrease in cloud cover and mixing, this seems plausible. Attention is still focused on much drier conditions on Monday behind a Pacific cold front. Minimum humidities in the teens and 20s are still expected across the Rio Grande plains, western Hill Country and southern Edwards Plateau. Gusty west winds are also in store from mid morning through early evening. The current Fire Weather Watch for the above mentioned areas will remain intact on Monday. Intel from TFS suggests fuels are in worse shape across Val Verde and Edwards, with likely much better green-up in fine fuels due to recent rains farther south and east into Medina and Frio counties. Dry air remains intact over the Rio Grande plains, western Hill Country and southern Edwards Plateau on Tuesday as the rest of the region drys out behind a secondary push of cooler air. Elevated to near critical fire weather concerns are expected again on Tuesday and possibly into Wednesday, mainly over the Rio Grande plains, Hill Country and southern Edwards Plateau where humidity levels will be lowest. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 77 48 69 / 70 40 0 0 Austin Bergstrom Intl Airport 58 77 47 69 / 60 50 0 0 New Braunfels Muni Airport 60 79 48 71 / 50 40 0 0 Burnet Muni Airport 55 73 43 66 / 80 20 0 0 Del Rio Intl Airport 57 80 53 81 / 10 0 0 0 Georgetown Muni Airport 57 75 43 66 / 80 40 0 0 Hondo Muni Airport 58 78 49 78 / 40 10 0 0 San Marcos Muni Airport 59 77 47 69 / 60 40 0 0 La Grange - Fayette Regional 61 77 48 68 / 40 60 0 0 San Antonio Intl Airport 60 78 52 74 / 50 30 0 0 Stinson Muni Airport 63 80 52 74 / 40 30 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 7 PM CDT Monday for Bandera-Dimmit- Edwards-Frio-Kerr-Kinney-Maverick-Medina-Real-Uvalde-Val Verde- Zavala. && Short-Term...Platt Long-Term...KCW Aviation...27
Hazardous weather outlook, Mar 24, 2:54 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 254 PM CDT Sun Mar 24 2024 TXZ171>173-183>194-202>209-217>225-228-252000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 254 PM CDT Sun Mar 24 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a level 1 out of 5 risk for severe thunderstorms late tonight for the Southern Edwards Plateau, northern Rio Grande Plains and Western Hill Country. The main threats are the potential for large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a level 1 out of 5 risk for severe thunderstorms early Monday for the Southern Edwards Plateau, northern Rio Grande Plains and Western Hill Country. The main threats are the potential for large hail and damaging wind gusts. A Fire Weather Watch and Wind Advisory are in effect for the Rio Grande Plains and Southern Edwards Plateau Monday afternoon and evening as windy and near-critical to critical fire weather conditions are expected to develop. Elevated to near-critical fire weather conditions remain possible Tuesday through Thursday afternoons, mainly across the Edwards Plateau and Rio Grande Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.